Minnesota, 2013Extreme Cold in Minnesota, December 23, 2013
December 23, 2013 · NWS FSD · 8 events in 8 counties and zones
Temperatures reaching double digits below zero and winds of 10 to 15 mph combined to produce wind chill readings of 35 to 45 below zero over southwest Minnesota on the morning of December 23rd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures reaching double digits below zero and winds of 10 to 15 mph combined to produce wind chill readings of 35 to 45 below zero over southwest Minnesota on the morning of December 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 22, 10:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 22, 10:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CST SUN DEC 22 2013
.UPDATE...
ISSUED AT 1007 PM CST SUN DEC 22 2013
TEMPERATURES STILL TRICKY TONIGHT AS CLOUDS ARE IN AND OUT AND WINDS
AT TIMES GO LIGHT. HOWEVER...AFTER COORDINATION WITH OFFICES TO MY
NORTH...OPTED TO UPGRADE MY NORTHERN AREAS TO WIND CHILL WARNING
THROUGH 16Z MONDAY...AS FORECAST WIND CHILLS DROP TO AROUND 35 BELOW
OR A LITTLE COLDER FOR AT LEAST A FEW HOURS IN THE MORNING. RAP MODEL
SHOWING TEMPS MUCH COLDER THAN OTHER MODELS...AND HESITATE TO GO THAT
COLD WITHOUT PRISTINE RADIATIVE CONDITIONS. BUT DID HEDGE IN THAT
DIRECTION IN MY NORTHWEST WHERE KHON HAS ALREADY SHOWN TENDENCY TO
DROP OFF. UPDATED WSW/ZFP HAS BEEN SENT.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 344 PM CST SUN DEC 22 2013
COLD NIGHT AHEAD ACROSS THE REGION AS ARCTIC HIGH PRESSURE BUILDS
INTO THE REGION. WITH COLD CORE SYSTEM BUILDING INTO THE AREA...925
HPA TEMPS WILL FALL TO NEAR -22 C BY TOMORROW MORNING. WITH
NORTHWEST FLOW CONTINUING ACROSS THE AREA...WIND CHILL READINGS WILL
FALL INTO THE DANGEROUS CATEGORY WITH COLDEST READINGS MONDAY
MORNING APPROACHING 35 BELOW ALONG THE HIGHWAY 14 CORRIDOR.
TEMPS WILL BE SLOW TO MODERATE ON MONDAY WITH HIGH PRESSURE SLIDING
EAST ACROSS THE AREA. HAVE LOWERED FORECAST HIGHS...ESPECIALLY IN
THE NORTHEAST PORTION OF THE FORECAST AREA WHERE NORTHWEST FLOW
DOMINATES THROUGHOUT THE DAY EAST OF THE RIDGE AXIS.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 344 PM CST SUN DEC 22 2013
RETURN FLOW DEVELOPS ACROSS THE FORECAST AREA MONDAY NIGHT AS THE
SURFACE HIGH SLIPS TO THE SOUTHEAST. SOUTHERLY WINDS BECOME BREEZY
BY DAYBREAK ACROSS SOUTHEAST SOUTH DAKOTA...WITH A STRONG PUSH OF
WARM AIR ADVECTION SPREADING EASTWARD. TEMPERATURES WILL DROP PRETTY
QUICKLY IN THE EVENING BEFORE EVENTUALLY WARMING AGAIN IN THE EARLY
MORNING HOURS. THIS WILL BE MOST PRONOUNCED IN SOUTH CENTRAL SD
WHERE SOUTHERLY WINDS WILL BE STRONGEST. LOWS WILL STILL BE QUITE
COLD ESPECIALLY ACROSS OUR NORTHEAST WHERE THE ARCTIC AIRMASS
LINGERS. LOWS ARE EXPECTED AS COLD AS THE MID TEENS BELOW ZERO.
ALTHOUGH WARMING DOES OCCUR...INCREASING WINDS WILL STILL RESULT IN
BRUTAL WIND CHILL VALUES OF 20 TO 35 BELOW ZERO FOR ALL BUT THE
MISSOURI VALLEY. HAVE OPTED TO EXTEND THE WIND CHILL ADVISORY IN
THIS AREA THROUGH NOON ON TUESDAY WHEN THE MORE SIGNIFICANT WARMING
FINALLY BUMPS VALUES OUT OF CRITERIA. WHILE HIGH TEMPERATURES SHOULD
IMPROVE TO THE TEENS EAST TO MID 30S IN SOUTH CENTRAL...GUSTY WINDS
AROUND 20 TO 30 MPH THROUGH THE DAY WILL STILL FEEL BRISK.
MODELS REMAIN IN GOOD AGREEMENT IN DRIVING A FRONTAL BOUNDARY AND
SHORTWAVE ACROSS THE NORTHERN PLAINS TUESDAY AFTERNOON AND TUESDAY
NIGHT. CONSISTENT WITH THE LAST FEW MODEL RUNS...THIS WAVE IS A BIT
MORE ROBUST AND SHOULD BRING A HIGH CHANCE OF SOME LIGHT SNOW
THROUGHOUT THE FORECAST AREA. EXPECT SOME LIGHT SNOWFALL TO SPREAD
INTO OUR WESTERN BOUNDARY TUESDAY MORNING AND SPREAD EAST THROUGH
THE DAY. SNOWFALL POTENTIAL APPEARS TO BE BEST ACROSS THE OUR
NORTHERN...CENTRAL AND EASTERN FORECAST AREA WHERE THE MID LEVEL
FRONTOGENESIS AND DIV-Q ARE MORE FAVORABLE....NORTH AND EAST OF A
LINE FROM AROUND HURON TO SIOUX FALLS TO IDA GROVE. THIS ACTIVITY
WILL BE RELATIVELY SHORT LIVED...AND WILL QUICKLY EXIT TO THE EAST
LATE TUESDAY EVENING. SNOWFALL AMOUNTS GENERALLY LOOK TO BE A HALF
INCH OR LESS IN SOUTH CENTRAL SD...RANGING TO AROUND 2 OR 3 INCHES
NEAR THE BUFFALO RIDGE IN SW MN. THE I29 CORRIDOR LOOKS LIKE AROUND
1 TO 2 INCHES.
WINDS WILL ONCE AGAIN BECOME BREEZY FROM THE WEST NORTHWEST ON
CHRISTMAS BUT WITH MORE OF A WESTERLY COMPONENT AND NOT MUCH OF ANY
COLD AIR PUSH BEHIND THE EXITING SYSTEM. THIS WILL KEEP TEMPERATURES
COMPARATIVELY MILD AND MUCH CLOSER TO SEASONAL NORMALS...PRIMARILY
IN THE LOW 20S TO NEAR 30.
COULD SEE ANOTHER WAVE DROP ALONG THE NORTHWEST UPPER LEVEL FLOW
AROUND THE WEDNESDAY NIGHT TIME FRAME...HOWEVER THE STRENGTH AND
TIMING ARE STILL A BIT UNCERTAIN AT THIS TIME. HAVE DECIDED TO GO
AHEAD AND KEEP A MENTION OF A SLIGHT CHANCE OF LIGHT SNOW WED NIGHT
IN OUR NORTHEAST...WHERE THE WAVE LOOKS MOST LIKELY TO TRACK. LOOKS
LIKE IF ANYTHING THIS WOULD BE A QUICK HALF INCH OR LESS OF
SNOWFALL. BIGGEST IMPACT APPEARS TO BE ANOTHER COLD SNAP WITH NEAR
ZERO LOWS WEDNESDAY NIGHT AND THURSDAY NIGHT AND HIGHS ON THURSDAY
IN THE SINGLE DIGITS AND TEENS ABOVE ZERO. AIRMASS DOES MODERATE
AGAIN FOR SATURDAY WITH RETURN FLOW/WARM AIR ADVECTION...BUT THE
ROLLER COASTER TEMPERATURE PATTERN USHERS IN YET ANOTHER POTENTIAL
COLD AIR PUSH ON SUNDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1055 PM CST SUN DEC 22 2013
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. OCCASIONAL WIND GUSTS OF
15-25KT IN SOUTHWEST MN/NORTHWEST IA THROUGH MID AFTERNOON MONDAY
WILL DIMINISH BY SUNSET MONDAY EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR SDZ056-060>062-
066-067-071.
WIND CHILL ADVISORY UNTIL 6 PM CST MONDAY FOR SDZ050-057>059-
063>065-068>070.
WIND CHILL WARNING UNTIL 10 AM CST MONDAY FOR SDZ038>040-052>055.
WIND CHILL ADVISORY FROM 10 AM MONDAY TO NOON CST TUESDAY FOR
SDZ038>040-052>055.
MN...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR MNZ080-081-089-
090-097-098.
WIND CHILL WARNING UNTIL 10 AM CST MONDAY FOR MNZ071-072.
WIND CHILL ADVISORY FROM 10 AM MONDAY TO NOON CST TUESDAY FOR
MNZ071-072.
IA...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR IAZ001>003-
012>014-020>022-031-032.
NE...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR NEZ014.
WIND CHILL ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ013.
&&
UPDATE...JH
SHORT TERM...
LONG TERM...
AVIATION...JHHazardous weather outlook, Dec 22, 10:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CST SUN DEC 22 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1039 PM CST SUN DEC 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
DANGEROUS WIND CHILL READINGS WILL EXPAND ACROSS THE REGION
TONIGHT AND EARLY MONDAY MORNING. WIND CHILL VALUES OF 25 TO 35
DEGREES BELOW ZERO WILL BE COMMON BY DAYBREAK MONDAY...WITH
READINGS COLDER THAN 35 BELOW EXPECTED THROUGH THE HIGHWAY 14
CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE DANGEROUS WIND CHILLS WILL PERSIST ACROSS THE AREA FOR MONDAY
AND MONDAY NIGHT...THEN BEGIN TO EASE THROUGH THE DAY ON TUESDAY.
LIGHT SNOW IS EXPECTED TO MOVE ACROSS THE AREA TUESDAY INTO
TUESDAY EVENING. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 1
TO 2 INCHES EAST OF A LINE FROM HURON TO SIOUX CITY...WITH
HIGHEST AMOUNTS AROUND THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA.
AREAS ALONG AND WEST OF THE JAMES RIVER VALLEY CAN EXPECT
ACCUMULATIONS LESS THAN AN INCH.
AFTER A BRIEF WARM UP ON WEDNESDAY...COLD AIR WILL RETURN TO THE
AREA ON WEDNESDAY NIGHT AND THURSDAY...WITH WIND CHILLS AGAIN
APPROACHING 20 BELOW ZERO FROM EAST CENTRAL SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Extreme Cold/Wind Chill, Lincoln
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Lyon
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Pipestone
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Murray
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Cottonwood
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Rock
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Nobles
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
Extreme Cold/Wind Chill, Jackson
- When
- December 23, 1:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Temperatures of 15 to 28 below zero and winds reaching 10 to 15 mph at times combined to produce wind chills of 35 to 45 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, December 23 to 27, 201366 kt wind · 24 events
- High Wind in Wyoming, December 23 to 24, 201367 kt wind · 21 events
- Freezing Fog in Texas, December 23 to 24, 201319 events
- Cold in Nebraska, December 23, 201310 events
- Winter Weather in Wyoming, December 23 to 24, 201310 events
- Extreme Cold in South Dakota, December 23, 20137 events
- Ice Storm in Maine, December 23, 20135 events
- Extreme Cold in Iowa, December 23, 20135 events
- High Wind in California, December 23 to 25, 201363 kt wind · 4 events
- Winter Weather in Arkansas, December 23, 20134 events
- Heavy Snow and Winter Weather in Michigan, December 23 to 24, 20133 events
- Extreme Cold in Minnesota, December 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489076, 489077, 489078, 489079, 489080, 489081, 489082, 489083.